Kentucky, 2003

Flash Flood in Kentucky, August 29 to 30, 2003

August 29 to 30, 2003 · NWS LMK · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 29, 2:32 PM EST, 8 hours 58 minutes earlier.

Area forecast discussion, Aug 29, 2:32 PM EST, 8 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
245 PM EDT FRI AUG 29 2003

.SHORT TERM (TONIGHT THROUGH MONDAY)...

RATHER WET PERIOD IN STORE AT LEAST FOR PART OF FCST AREA TNGT THRU
MONDAY OR TUESDAY. PERSISTENT SFC/UPR RIDGE OVER SERN U.S. AND
ADJACENT ATL OCEAN WILL KEEP A PERSISTENT MSTR FEED ACRS LWR AND MID
MS VLY AND OH VLY ON PERIPHERY OF RIDGE. THIS COUPLED WITH S/WVS IN
FLOW OVR CNTRL U.S...QUASI-STNRY PRONOUNCED UPR JET STREAK OVR GRT
LAKES AND NERN U.S...AND SLOW MOVG SFC FNTL BNDRY WL RESULT IN
PERIODS OF SHWRS AND TSTMS TNGT THRU MONDAY OR TUESDAY. WITHIN THIS
TIME FRAME...THERE WILL BE PERIODS OF HVY RAIN GIVEN PROGGED PW
VALUES AT OR ABV 2 INCHES AND MORE ORGANIZED FORCING ACRS GOOD PART
OF OH VLY.

MAIN PROBLEM IS TRYING TO DIFFERENTIATE PLACEMENT AND TIMING OF MOST
WIDESPREAD PRECIP DURING NEXT FEW DAYS. DIURNAL TSTMS THIS AFTN/EVNG
OVR CNTRL KY SHOULD DIE OUT OVRNGT BUT CANT RULE OUT A FEW NOCTURNAL
CELLS IN GIVEN HI MSTR CONTENT OF AIR MASS. TSTMS ALSO WL OCR THIS
EVNG OVR PARTS OF SCNTRL KY. THEN MODELS PROG SFC FNT TO SAG SWD
OVRGNT ALG WITH MAIN MSTR AXIS. THIS COULD SET UP MORE NUMEROUS
SHWRS/TSTMS OVR PARTS OF SCNTRL IN OVRNGT AND SATURDAY MRNG WITH HVY
RAINFALL PSBL. THIS IS ALSO SUPPORTED BY LO-LVL FRONTOGENETICAL
FORCING WHICH SHOULD HELP SUSTAIN VERTICAL MOTION FIELDS.

ON SATURDAY...FNTRL BNDRY SHOULD REMAIN NRLY STRNY OVR SCNTRL IN.
THUS...ADDTNL SHWRS/TSTMS LIKELY OVR SCNTRL IN AND NCNTRL KY. BEST
CHC FOR HVY RAINFALL MAY INITIALLY BE OVR SCNTRL IN EARLY SATURDAY.
BUT THEN WITH DIURNAL HEATING S OF BNDRY...TSTMS WITH HVY RAIN MAY
ERUPT S OF RIVER IN AFTN OVR PARTS OF NCNTRAL AND ECNTRL KY. OVR
SCNTRL KY...ONLY SCT DIURNAL TSTMS EXPCTD BUT EVEN HERE ANY CELLS
COULD PRODUCE HVY RAIN.

FOR SATURDAY NGT...SCT TSTMS FOR ALL AREAS WITH BEST CHC AGN NEAR
FNTL ZONE IN SCNTRL IN. ON SUNDAY...DIFFS OCR IN LOCATION OF SFC FNT
WITH ETA KEEPING BNDRY ALG/S OF RIVER WHILE GFS LIFTS IT NWD. GIVEN
UPR JET STREAK TO THE NORTH AND LTL CHG IN OVERALL PTRN...FAVOR THE
ETA IN KEEPING BNDRY ARND OH RVR OR SO AND NOT LIFTING NWD. THIS WL
AGN KEEP SCT TO NUMEROUS SHWRS/TSTMS OVR FCST AREA WITH MORE LOCALLY
HVY RAINFALL.

ALL SHORT RANGE MODELS ALSO DEPICT TROPICAL DISTURBANCE WL LIFT NWD
OUT OF GULF OF MEX AND IMPACT AREA EARLY NEXT WEEK. TIMING OF THIS
FEATURE TENUOUS AND WOULD NOT EXPECT MODELS TO HAVE GOOD HANDLE ON
THIS SYS AT THIS TIME. HOWEVER...GIVEN UPR RIDGE POSITION...THIS
DISTURBANCE COULD HEAD ACRS OH OR TN VLY EVENTUALLY MAKING ADDTNL
HVY RAINFALL A THREAT ROUGHLY MONDAY OR TUESDAY.

.EXTENDED (MONDAY NIGHT THROUGH FRIDAY)...

00Z MODELS CONTINUE IN GOOD AGREEMENT IN EXTENDED PERIOD. MAIN
FORECAST CONCERN IN EXTENDED WILL BE THE STALLED OUT FRONTAL
BOUNDARY IN BEGINNING OF EXTENDED. MODELS KEEP THE WEST ATLANTIC
RIDGE STRONG IN FIRST PART OF EXTENDED...WHICH KEEPS THE FRONT FROM
MAKING TOO MUCH PROGRESS TO SOUTH.  IT APPEARS THAT FRONT WILL
FINALLY CLEAR AREA BY LATE TUESDAY OR WEDNESDAY. NOT MUCH CHANGE IS
NEEDED IN EXTENDED PERIOD FCST...WILL CONTINUE TO RUN CHANCE OF
PRECIP THROUGH TUESDAY NIGHT...THEN DRYING OUT THEREAFTER. TEMPS IN
EXTENDED WILL BE NEAR NORMAL.

.LMK...NONE.

FUNK/JARVIS
Hazardous weather outlook, Aug 29, 3:00 PM EST, 8 hours 30 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-301015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
400 PM EDT FRI AUG 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR THIS EVENING OVER
CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA WITH THE BEST CHANCE JUST
NORTH OF THE OHIO RIVER. THESE STORMS ARE NOT EXPECTED TO BE SEVERE
ALTHOUGH LOCALLY HEAVY RAIN...GUSTY WINDS...AND FREQUENT LIGHTNING
ARE POSSIBLE WITH ANY STORM.

OVERNIGHT...MORE NUMEROUS SHOWERS AND THUNDERSTORMS SHOULD DEVELOP
OR MOVE INTO SOUTH CENTRAL INDIANA. THESE STORMS WILL BE CAPABLE OF
PRODUCING HEAVY RAIN AND FREQUENT LIGHTNING. IF STORMS REMAIN OVER
THE SAME LOCATION FOR A PERIOD OF TIME...THEN LOCAL FLOOD PROBLEMS
COULD DEVELOP.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A COLD FRONT WILL MOVE SOUTH AND BECOME NEARLY STATIONARY ALONG OR
NEAR THE OHIO RIVER SATURDAY AND REMAIN THERE INTO EARLY NEXT WEEK.
THIS FRONT COMBINED WITH SEVERAL WEATHER DISTURBANCES ALOFT AND A
HIGH MOISTURE CONTENT IN THE ATMOSPHERE WILL RESULT IN PERIODS OF
SHOWERS AND THUNDERSTORMS THROUGH TUESDAY.

WHILE THE THREAT FOR ORGANIZED SEVERE WEATHER APPEARS LOW DURING
THIS PERIOD...THE THREAT FOR HEAVY RAINFALL WILL BE HIGHER. IN
FACT...DEPENDING ON THE MOVEMENT AND FREQUENCY OF THUNDERSTORMS...AN
INCREASING FLOOD THREAT MAY DEVELOP OVER THE WEEKEND AND EARLY NEXT
WEEK. AT THIS TIME...SOUTH CENTRAL INDIANA AND THOSE LOCATIONS ALONG
AND NORTH OF INTERSTATE 64 IN KENTUCKY STAND THE HIGHEST CHANCE FOR
HEAVY RAINFALL. HOWEVER...ANY THUNDERSTORMS OVER CENTRAL KENTUCKY
COULD PRODUCE LOCALLY HEAVY RAINFALL AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN ANY SIGNIFICANT STORM REPORTS TO
THE NATIONAL WEATHER SERVICE INCLUDING HEAVY RAINFALL...ANY
FLOODING...AND GUSTY WINDS THROUGH EARLY NEXT WEEK.

FUNK

The radar

The Louisville radar (KLVX), 89 km away, was scanning. The volume nearest the first event began at 04:31 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Henry

When
August 29, 11:30 PM EST to August 30, 2:00 AM EST
Where
Henry County, 2 mi NW of New Castle
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
38.449, -85.119 (the zone’s center; the record gives no point)

A car was washed into a stream adjacent to Hillsboro Road two miles northwest of New Castle. Two to three feet of water covered the road. Other roads were flooded and impassable near Pendleton.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377098.